Warning about Hyperglycemia and Atypical Antipsychotic Drugs
FDA Patient Safety News: Show #28, June 2004
FDA has asked manufacturers of all atypical antipsychotic drugs to add a new warning to the drugs' labels about the increased risk of hyperglycemia and diabetes. Atypical antipsychotics include: Clozaril ® (clozapine), Risperdal ® (risperidone), Zyprexa ® (olanzepine), Seroquel ® (quetiapine), Geodon ® (ziprasidone), and Abilify ® (aripiprazole).
Epidemiologic studies suggest that the risk of hyperglycemia and diabetes is increased in patients taking Clozaril, Risperdal, Zyprexa and Seroquel, although the relationship isn't completely understood. In some cases, the hyperglycemia was extreme and associated with ketoacidosis or hyperosmolar coma or death. Geodon and Abilify weren't marketed at the time the study was conducted.
For some patients, the hyperglycemia resolved when the drug was discontinued, but others required continuing treatment for their diabetes even after they stopped taking the drug.
The warning recommends that patients with diabetes who are started on atypical antipsychotics be monitored regularly for worsening of glucose control.
Patients starting on these drugs who have diabetes risk factors, such as obesity or a family history of diabetes, should have fasting blood glucose testing at the start of treatment and periodically thereafter.
And all patients treated with atypical antipsychotics should be monitored for symptoms of hyperglycemia, such as excessive thirst, excessive appetite, frequent urination, or weakness. If they develop symptoms of hyperglycemia while on these drugs, they should have a fasting blood glucose test.
FDA MedWatch Safety Alert - Abilify (aripiprazole).
FDA MedWatch Safety Alert - Seroquel (quetiapine fumarate).
FDA MedWatch Safety Alert - Clozaril (clozapine).
FDA MedWatch Safety Alert - Zyprexa (olanzapine).
FDA MedWatch Safety Alert - Risperdal (risperidone).
FDA MedWatch Safety Alert - Geodon (ziprasidone)